A study published in the Canadian Medical Association Journal has looked at the prescription of statins and antibiotics in older adults. They report a modest increase in adverse effects including kidney problems when the two medicines are combined.
Prof. Peter Weissberg, Medical Director, British Heart Foundation, said:
“Doctors are already aware of the potential small risks associated with taking clarithromycin and the mostly commonly prescribed statins in the UK, which are simvastatin and atorvastatin.
“Therefore, they will usually choose either to prescribe another antibiotic or stop or reduce the dose of statins over the course of the antibiotic treatment.
“Nevertheless, this study re-emphasises the fact that, particularly in the elderly, drug interactions are common and can be a serious problem that doctors should always be alert to. It also stresses the importance of driving research into the future of ‘pharmacogenomics’, so that one day an individual’s genetic makeup can be used to predict and prevent reactions to certain medications.”
Prof. Stephen Evans, Professor of Pharmacoepidemiology, London School of Hygiene & Tropical Medicine (LSHTM), said:
“These are good quality observational data but the authors correctly point out a number of limitations: “we also cannot be entirely certain that the observed associations were causal or attributable to the mechanisms we suggest.”
“While it is biologically plausible based on metabolic pathways that clarithromycin could affect statin metabolism and increase the likelihood of an adverse reaction to statins, this paper cannot show that this is the case. It studied only statin users and the only comparison made was between clarithromycin and azithromycin usage. Logically it could be that the difference found between the antibiotics is due to their own characteristics and not related to statin effects. The data are compatible with an effect on statin metabolism but do not actually show this.
“The data do suggest that azithromycin may be better for statin users than clarithromycin, but there are a number of possible explanations for the finding. There is no real evidence from this paper that statins themselves are the cause of these relatively rare adverse effects.
“The observed absolute risks are very small, and uncertainties in this type of study are much greater than just statistical uncertainty (it is possible that the use of routine data could under-estimate absolute risks but could in some circumstances over-estimate them).”
Prof. Kevin McConway, Professor of Applied Statistics, The Open University, said:
“A long (and sensible) list of limitations of this study is given in the paper – the study design is not ideal for what they are investigating (though they explain why it would have been difficult to use a better design), the results apply only to older adults, and because it’s an observational study they cannot be sure that what they observed is actually caused by the drugs taken. They allowed for confounding variables in their statistical analysis, but one can never be sure they included everything relevant. (Basically the point is that, if there is some systematic difference between the patients who took clarithromycin alongside one of the statins they are interested in, and the patients who took azithromycin alongside one of the statins, apart from the antibiotic they took, it might be that difference that is the reason for the difference in risk of adverse effects, and not the proposed drug interaction at all. One might assume that there must be some systematic difference, because the decision on which antibiotic to prescribe is not going to be entirely random. They allowed for several possible sources of difference in their analysis, but one can never be 100% sure they included everything relevant). And it’s worth pointing out that all the adverse effects that they considered were uncommon in this study.”
‘Risk of adverse events among older adults following co-prescription of clarithromycin and statins not metabolized by cytochrome P450 3A4’ by Daniel Q. Li et al. published in the Canadian Medical Association Journal on Monday 22 December 2014.